Hail, Page
- When
- August 19, 4:20 PM CST
- Where
- Page County, 0.87 mi NW of Northboro
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.610, -95.290
A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile another area of severe thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile another area of severe thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region. The line of thunderstorms in northeast Nebraska weakened as it moved east of Columbus, but the storms southeast of there persisted until the front pushed through later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:53 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 253 PM CDT WED AUG 19 2009 .SHORT TERM...TONIGHT. MAIN CONCERN IS STRONG THUNDER DEVELOPMENT THIS EVENING ALONG AN ADVANCING COLD FRONT THRU THE CWA...ALONG WITH POSSIBLE POST-FRONTAL PCPN LATER TONIGHT. AT THIS POINT...LATEST RUC/WRF FOCUS INCREASING INSTABILITY EARLY ON MAINLY OVER AREAS ALONG AND SOUTH OF I-80. CLOUD COVER BREAK UP COMBINED WITH PRE-FRONTAL SFC TROF NOW CROSSING THRU THE CWA THIS AFTN HAVE INITIATE ISOLD CELLS WITHIN UNSTABLE ENVIRONMENT FOUND GENERALLY ALONG AND SOUTH OF I-80 WITHIN THE NEB CWA. EXPECT ACTIVITY TO PUSH INTO THE IA CWA LATER THIS AFTN ALONG EWD ADVANCING SFC TROF. OTHERWISE LEADING EDGE OF THE SFC COLD FRONT SHOULD MOVE INTO THE CWA LATE THIS AFTN/EARLY EVENING TIME FRAME WITH ADDITIONAL TS DEVELOPMENT MOST LIKELY FOCUSED AGAIN GENERALLY SOUTH OF THE I-80 CORRIDOR. RUC ADVERTISING ESRH THRU 03Z WILL SUPPOSEDLY BE QUITE WEAK SUGGESTING SC DEVELOPMENT WOULD BE SOMEWHAT DIFFICULT. NOT SO SURE ABOUT THAT THOUGH. NEVERTHELESS...EXPECT ANY SEVERE ACTIVITY WILL BE CONFINED TO THE SRN CWA. FOR LATER TONIGHT....MODELS SHOWING STRONG VORT ENERGY DIVING OUT OF THE DAKOTAS AND INTO THE CNTRL PLAINS. CONVERGENT MID/UPPER LVL QVEC PER NAM/GFS SUGGESTING ISOLD/SCT POST-FRONTAL PCPN ACTIVITY POSSIBLE DUE TO DPVA OVERCOMING DEEPENING CAA LAYER. .LONG TERM...THURSDAY THROUGH WEDNESDAY. THERE ARE SOME CONCERNS ABOUT POSSIBLE LIGHT PCPN AND ISOLATED TSTMS ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED. OTHERWISE THE MAIN FOCUS DURING THIS PERIOD WILL BE ON TEMPERATURES FROM FRIDAY INTO THE MID PART OF NEXT WEEK. LARGE SCALE MID TROPOSPHERIC PATTERN CURRENTLY FEATURES A TROUGH FROM MANITOBA SOUTH TOWARD TEXAS...A RIDGE OVER THE FAR WESTERN U.S. AND AN ELONGATED NEGATIVELY TILTED TROUGH FROM THE GULF OF ALASKA TO OFF THE COAST OF BAJA. LATEST GFS AND ECMWF ARE IN GOOD AGREEMENT SHOWING THE RIDGE MOVING EAST INTO THE NATIONS MID SECTION THROUGH THE WEEKEND. THIS WILL PROVIDE MAINLY DRY CONDITIONS. THE RIDGE DOES START TO FLATTEN OUT TUESDAY AND WEDNESDAY...WHICH WILL ALLOW A COLD FRONT TO PUSH IN FROM THE NORTHWEST. ON THURSDAY...FORECAST SOUNDINGS SHOW THE ATMOSPHERE DESTABILIZING DURING THE DAY WITH SOME POSITIVE CAPE. INCREASED POPS A BIT INTO THE CHANCE CATEGORY FOR THURSDAY AFTERNOON AND ADDED SOME ISOLATED THUNDER. COLD POCKET AT 500 MB THAT WAS OVER NORTHEAST MONTANA THIS MORNING WILL MOVE TOWARD NORTHWEST IOWA BY THURSDAY AFTERNOON... WHICH WILL HELP STEEPEN LAPSE RATES. GENERALLY WENT BETWEEN THE COOLER NAM MOS AND THE WARMER GFS MOS FOR HIGHS THURSDAY. DID NOT MENTION ANY PCPN INTO THURSDAY EVENING...EXCEPT IN THE VERY EARLY EVENING IN PARTS OF SOUTHWEST IOWA. LATER SHIFTS CAN ADD IT TO MORE OF THE AREA LATER IF NEEDED. ATMOSPHERE DOES NOT LOOK QUITE AS UNSTABLE FOR FRIDAY AFTERNOON...BUT NOTICED THAT THE NAM FORECAST SOUNDINGS SHOW SOME DESTABILIZATION AND SOME VERY LIGHT PCPN. AT THIS TIME...ONLY WENT WITH AN INCREASE IN CLOUD COVER AND KEPT POPS AT 14 OR LESS. HIGHS THURSDAY SHOULD BE MOSTLY IN THE 70S...MID 70S TO LOWER 80S ON FRIDAY AND THEN MOSTLY MID 80S TO AROUND 90 ON THE WEEKEND. WE MAY SEE MOSTLY LOWER 90S BY MONDAY OR TUESDAY. COLD FRONT SHOULD START AFFECTING THE AREA TUESDAY NIGHT/WEDNESDAY AND ADDED SOME CHANCE OF PCPN ALONG/BEHIND THE FRONT. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... FROPA THRU ERN NEB THE MAIN AVIATION CONCERN THIS FCST CYCLE. 18Z SFC ANALYSIS WAS SHOWING THE LEADING EDGE OF THE COLD FRONT EXTENDING FROM ABOUT S-CNTRL SD TO SW NEB WITH NARROW LINE OF PCPN ASSOCIATED WITH PRE-FRONTAL SFC TROF PUSHING INTO ERN NEB. WIND SHIFT FROM SW-W-NW WILL BE GRADUAL AS LEADING EDGE OF THE BNDRY PUSHES THRU THE TAF SITES...AROUND 22Z/19 AT KOFK...AND 00Z/20 AT KOMA AND KLNK. OTHERWISE...ANY POST- FRONTAL PCPN THAT MAY OCCUR THEREAFTER BTWN 00Z-06Z/20 WILL MOST LIKELY BE ISOLD/SCT IN NATURE...AND THEREFORE OPTED NOT TO INCLUDE. EXPECT VFR COND OVERALL WITH OCCASIONAL MVFR CIGS POSSIBLE THRU THE REST OF THE FCST PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM/AVIATION...DEE LONG TERM...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 PM CDT WED AUG 19 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 432 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF AN ALBION NEBRASKA TO SIOUX CITY IOWA LINE...AS A COLD FRONT MOVES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 5 NE TOBIAS 40.47N 97.27W
08/19/2009 E0.50 INCH SALINE NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 6 W WILBER 40.48N 97.08W
08/19/2009 E0.75 INCH SALINE NE TRAINED SPOTTER
&&
DEWALDThe Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182453, 182454.